Tennessee, 2009Tornadoes and Hail in Tennessee, May 8, 2009
May 8, 2009 · NWS MRX · 18 events in 12 counties and zones
A highly organized mesoscale convective vorticity maximum with strong low to mid tropospheric flow coupled with moderate instability resulted in the development of discrete supercellular thunderstorms. These storms produced a long-lived tornado across Northeast Tennessee late in the afternoon and another long duration tornado across Southwest Virginia later in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- $5,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly organized mesoscale convective vorticity maximum with strong low to mid tropospheric flow coupled with moderate instability resulted in the development of discrete supercellular thunderstorms. These storms produced a long-lived tornado across Northeast Tennessee late in the afternoon and another long duration tornado across Southwest Virginia later in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 1:27 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, May 8, 1:27 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT FRI MAY 8 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A LOW PRESSURE SYSTEM STRENGTHENING OVER THE MID MS
RIVER VALLEY...WITH A WELL-DEFINED MCS OVER THE WESTERN TN RIVER
VALLEY MOVING EASTWARD. MODELS INDICATE THAT A MODERATELY UNSTABLE
AIR MASS WILL DEVELOP ACROSS THE TN RIVER VALLEY THIS AFTERNOON...
WHICH IS SUPPORTED BY THE SPECIAL BNA SOUNDING TAKEN AT 18Z. THUS...
EXPECT THIS MCS TO CONTINUE MOVING INTO THE FORECAST AREA LATER THIS
AFTERNOON AND EVENING...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. FORECAST
HELICITY VALUES ALSO SUPPORT THE POSSIBILITY OF AN ISOLATED TORNADO
OR TWO. THIS LOW PRESSURE SYSTEM IS PROGGED TO MOVE NORTHEAST ACROSS
THE OHIO RIVER VALLEY TONIGHT...BUT ITS TRAILING COLD FRONT SHOULD
ONLY SLOWLY MOVE INTO THE FORECAST AREA AND LINGER THROUGH SATURDAY
NIGHT. BY SUNDAY...ANOTHER LOW PRESSURE AREA IS PROGGED TO DEVELOP
ALONG THE FRONTAL BOUNDARY OVER THE DEEP SOUTH...RESULTING IN SOME
LINGERING CONVECTION ON SUNDAY. WHILE IT APPEARS TO BE A WET WEEKEND
FOR ALREADY SATURATED GROUNDS ACROSS THE FORECAST AREA...WILL NOT
ISSUE A FLOOD WATCH AT THIS TIME SINCE HEAVY RAINFALL AMOUNTS MAY
NOT BE ORGANIZED ENOUGH FOR A WATCH...ALTHOUGH THIS POSSIBILITY WILL
NEED TO BE EVALUATED BY LATER SHIFTS AS CONVECTIVE TRENDS BECOME
MORE APPARENT. AS FOR TEMPS...GUIDANCE VALUES ARE IN GOOD AGREEMENT
THROUGH THE PERIOD AND LOOK REASONABLE.
.LONG TERM (MONDAY THROUGH FRIDAY)...SCATTERED SHOWERS WILL BE
EXITING THE CWA TO OUR SOUTH DURING THE DAY MONDAY AS A FRONT
CONTINUES TO PUSH SOUTH OF THE AREA. HIGH PRESSURE BUILDS IN FOR A
DRYING TREND TUESDAY AND WEDNESDAY. CONFIDENCE LOW ON DETAILS...BUT
THE NEXT WEATHER SYSTEM SHOULD REACH INTO THE AREA THURSDAY INTO
FRIDAY. STAYED NEAR GUIDANCE FOR TEMPS THROUGH THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 64 78 59 72 53 / 70 60 50 50 50
KNOXVILLE AIRPORT, TN 63 77 58 71 51 / 70 60 40 50 50
OAK RIDGE, TN 63 77 58 71 52 / 70 60 40 50 50
TRI CITIES AIRPORT, TN 62 75 57 69 49 / 70 60 40 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG/MJB
Hazardous weather outlook, May 8, 8:35 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.
SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.
DMG
In the hours before
Local storm report, May 8, 10:36 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
05/08/2009 CAMPBELL TN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY HWY DEPT.
0810 AM FLASH FLOOD 7 N LA FOLLETTE 36.47N 84.13W
05/08/2009 CAMPBELL TN DEPT OF HIGHWAYS
MUDSLIDE WITH TREES DOWN, DUE TO FLASH FLOODING ON ROCK
CREEK LANE. REPORTED BY HWY DEPT.
0954 AM TSTM WND DMG MADISONVILLE 35.52N 84.36W
05/08/2009 MONROE TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN BETWEEN MADISONVILLE AND
TELLICO PLAINS.
1040 AM TSTM WND DMG 3 NW HAYESVILLE 35.08N 83.86W
05/08/2009 CLAY NC DEPT OF HIGHWAYS
TREE DOWN ON FIRES CREEK RD. REPORTED BY HWY DEPT.
&&
MEPLocal storm report, May 8, 10:38 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL HUNTSVILLE 36.41N 84.49W
05/08/2009 E0.75 INCH SCOTT TN LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED.
0715 AM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
05/08/2009 CAMPBELL TN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY HWY DEPT.
0743 AM FLASH FLOOD 2 SE ELGIN 36.31N 84.58W
05/08/2009 SCOTT TN AMATEUR RADIO
SEVERAL INCHES OF WATER COVERING WOLF CREEK ROAD.
0743 AM FLASH FLOOD 5 N HUNTSVILLE 36.49N 84.49W
05/08/2009 SCOTT TN DEPT OF HIGHWAYS
SEVERAL INCHES OF WATER COVERING BUFFALO ROAD.
0810 AM FLASH FLOOD 7 N LA FOLLETTE 36.47N 84.13W
05/08/2009 CAMPBELL TN DEPT OF HIGHWAYS
MUDSLIDE WITH TREES DOWN, DUE TO FLASH FLOODING ON ROCK
CREEK LANE. REPORTED BY HWY DEPT.
0815 AM TSTM WND DMG 2 NE NORRIS 36.23N 84.04W
05/08/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWNED BY THUNDERSTORM WINDS.
0815 AM TSTM WND DMG 3 SW MAYNARDVILLE 36.22N 83.84W
05/08/2009 UNION TN LAW ENFORCEMENT
NUMEROUS TREES DOWNED BY THUNDERSTORM WINDS.
0818 AM HAIL ALPHA 36.18N 83.38W
05/08/2009 E0.75 INCH HAMBLEN TN AMATEUR RADIO
PENNY SIZE HAIL AT NATIONAL WEATHER SERVICE.
0840 AM TSTM WND DMG 2 SW KNOXVILLE 35.95N 83.97W
05/08/2009 KNOX TN LAW ENFORCEMENT
A FEW TREES DOWNED BY THUNDERSTORM WINDS.
0841 AM TSTM WND DMG 2 SW MAYNARDVILLE 36.23N 83.83W
05/08/2009 UNION TN LAW ENFORCEMENT
A TREE DOWNED BY THUNDERSTORM WINDS ALONG HIGHWAY 61
WEST.
0930 AM TSTM WND DMG BENTON 35.18N 84.65W
05/08/2009 POLK TN UTILITY COMPANY
FEW POWER LINES DOWN ON MOUNTAIN VIEW ROAD. REPORTED BY
THE ELECTRIC COMPANY.
0954 AM TSTM WND DMG MADISONVILLE 35.52N 84.36W
05/08/2009 MONROE TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN BETWEEN MADISONVILLE AND
TELLICO PLAINS.
1040 AM TSTM WND DMG 3 NW HAYESVILLE 35.08N 83.86W
05/08/2009 CLAY NC DEPT OF HIGHWAYS
TREE DOWN ON FIRES CREEK RD. REPORTED BY HWY DEPT.
&&
MEPSpecial weather statement, May 8, 3:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT FRI MAY 8 2009
TNZ068-084>087-100-101-082115-
BRADLEY-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-SOUTHEAST MONROE-WEST
POLK-
422 PM EDT FRI MAY 8 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...
LOUDON...MCMINN...MEIGS...MONROE AND NORTHERN POLK COUNTIES...
AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DH
Event by event
7 thunderstorm wind, 7 tornado, 3 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Morgan
- When
- May 8, 3:30 PM EST
- Where
- Morgan County, 0.56 mi E of Glades
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -84.770
One tree and a few power lines were reported down in the vicinity of Chestnut Ridge.
Thunderstorm Wind, Anderson
- When
- May 8, 3:37 PM EST
- Where
- Anderson County, 0.69 mi N of Buffalo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.140, -84.380
A few trees were reported down in Northwest Anderson county.
Thunderstorm Wind, McMinn
- When
- May 8, 4:02 PM EST
- Where
- McMinn County, 0.89 mi NW of Williamsburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.360, -84.540
Numerous trees and power lines were reported down along highway 30 east.
Thunderstorm Wind, McMinn
- When
- May 8, 4:02 PM EST
- Where
- McMinn County, 0.56 mi E of Old Englewood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.420, -84.490
Numerous trees and power lines were reported down along highway 30 east and across northeastern sections of the county.
Tornado, McMinn
- When
- May 8, 4:02 PM EST
- Where
- McMinn County, 0.89 mi NW of Williamsburg
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.360, -84.540
The tornado briefly touched down about two miles northwest of Etowah and produced 80 mph (EF0) intensity winds. The path width was 20 yards while path length was 0.1 mile. Numerous trees and power lines were downed as a result of the tornado.
Funnel Cloud, McMinn
- When
- May 8, 4:10 PM EST
- Where
- McMinn County, Etowah
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -84.530
Several first responders including policemen, firemen, and emergency medical technicians viewed funnel cloud.
Thunderstorm Wind, Monroe
- When
- May 8, 4:15 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Several trees were reported down in Madisonville.
Tornado, Scott
- When
- May 8, 4:58 PM EST to 5:04 PM EST
- Where
- Scott County, 1.49 mi SSE of Winona
- Rating
- EF2
- Path length
- 4.5 mi
- Path width
- 200 yd
- Property damage
- $90,000
- Reported by
- Law Enforcement
- Coordinates
- 36.360, -84.420
An EF2 tornado with a maximum wind speed of 135 miles an hour occurred around five miles southeast of Huntsville. The tornado initially touched down just west of the Fairview community with a maximum wind speed of 90 mph (EF-1) and a width of 100 yards. The tornado continued along an east path and increased in size and intensity to an EF-2 with a maximum wind speed at 135 mph and a width of 200 yards. Several large hardwood trees were snapped off near trunk level and a free standing cell phone tower was collapsed and twisted by the tornado winds. Extensive damage occurred in a concentrated path at least 80 yards in length at the 135 mph EF-2 level. The tornado continued east and finally weakened to an EF-1 with a maximum wind speed of 100 mph as it dissipated at the foothill of Gray Mountain. At least seven homes suffered minor to moderate wind damage along the 4.5 mile path of the tornado.
Funnel Cloud, Union
- When
- May 8, 5:40 PM EST
- Where
- Union County, 0.89 mi SW of Sharps Chapel
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -83.810
A dispatcher saw a funnel cloud north of Sharps Chapel.
Tornado, Union
- When
- May 8, 5:40 PM EST to 5:42 PM EST
- Where
- Union County, 0.82 mi NNE of Sharps Chapel to 1.55 mi NNE of Sharps Chapel
- Rating
- EF0
- Path length
- 0.78 mi
- Path width
- 20 yd
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.362, -83.797
A tornado touched down about a mile north northeast of Sharps Chapel. Several trees were blown over and twisted.
Tornado, Claiborne
- When
- May 8, 6:15 PM EST to 6:18 PM EST
- Where
- Claiborne County, 0.89 mi NW of Tazewell
- Rating
- EF2
- Path length
- 2.2 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.460, -83.580
An EF-2 tornado with maximum wind speed of 110 miles an hour occurred around five miles southwest of Tazewell. The tornado initially touched down along Cole Road and quickly produced 110 mph winds. It lifted the roof off of a home on Cole Road moved east across the road and moved east across the road and destroyed two large wooden barns carrying debris up to a half mile away. Several trees were also snapped off at mid trunk level. The tornado continued in a 2.2 mile path and |dissipated near Neely Road.
Tornado, Grainger
- When
- May 8, 6:36 PM EST to 6:40 PM EST
- Where
- Grainger County, 0.69 mi S of Thorn Hill to 0.81 mi ESE of Bald Pt
- Rating
- EF0
- Path length
- 5.95 mi
- Path width
- 100 yd
- Continued into
- Hancock, Tn (MRX)
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.360, -83.420
A spotter reported a tornado on the ground moving east toward Thorn Hill. The tornado touched down 5.2 miles northeast of Thorn Hill in Grainger county then crossed into Hancock county. Wind speed was estimated at 80 mph in Grainger county at EF0 intensity. Damage included the downing and uprooting of numerous trees in Grainger county.
Tornado, Hancock
- When
- May 8, 6:40 PM EST to 6:42 PM EST
- Where
- Hancock County, 5.95 mi S of Big Creek to 2.68 mi SW of Luther
- Rating
- EF1
- Path length
- 3.5 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.414, -83.337
EF0 tornado crossed over into Hancock County, Tennessee, ending about three miles west of Treadway along an east northeast path and intensified to EF1 with a maximum wind speed at 90 mph. Damage included downing of numerous trees with significant damage to several barns and outbuildings. Most single family homes along the path had roof damage.
Thunderstorm Wind, Grainger
- When
- May 8, 6:45 PM EST
- Where
- Grainger County, 0.89 mi SW of Bald Pt
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -83.360
Several trees were reported down and two barns were damaged.
Tornado, Washington
- When
- May 8, 7:45 PM EST to 7:46 PM EST
- Where
- Washington County, 1.49 mi SSW of Gray
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -82.480
Law enforcement confirmed a tornado touchdown.
Hail, Greene
- When
- May 8, 7:54 PM EST
- Where
- Greene County, 2.15 mi NNE of Baileyton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.360, -82.820
Penny size hail occurred at Jearoldstown.
Funnel Cloud, Sullivan
- When
- May 8, 8:05 PM EST
- Where
- Sullivan County, 0.89 mi NW of Piney Flats
- Reported by
- Public
- Coordinates
- 36.430, -82.310
The public reported a funnel cloud near Piney Flats.
Thunderstorm Wind, Sullivan
- When
- May 8, 8:10 PM EST
- Where
- Sullivan County, 0.89 mi NW of Piney Flats
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -82.310
Several trees were reported down in the vicinity of Piney Flats.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
- Tornadoes and Damaging Winds in Virginia, May 8, 2009EF2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164165, 164166, 164167, 164168, 164241, 164169, 164170, 164175, 164176, 191804, 164181, 164217, 195862, 164218, 164231, 164232, 164234, 164235.